Select Page

Akathisia

Akathisia [pronounced: [ak-ah-thĭ´zhah] is a movement disorder characterized by a feeling of inner restlessness and a compelling need or urge to be in constant movement. People with akathisia experience inner restlessness which causes them to fidget, rock, and pace.

Currently, akathisia is diagnosed using the Barnes Akathisia Scale. Akathisia can range in intensity but is generally characterized by a subjective, intense inner restlessness, feelings of terror and franticness and rocking or pacing. Some patients may pace for hours and find that sitting or lying down, if they can manage, does not relieve the akathisia. Akathisia can also affect the sufferer by causing feelings of despair, terror, intense panic, and/or an impending feeling of disaster that appears completely real.  In the most severe cases it can lead to suicide and homicide.

Some patients have described the feeling as a sense of inner agitation and chemical torture. Many sufferers describe the feeling like they want to “peel off their own skin.”

Severe akathisia is a very harrowing experience. Patients experiencing akathisia are at an elevated risk for suicidal and homicidal ideation. Author Jack Henry Abbott describes the experience:

…[It comes] from so deep inside you, you cannot locate the source of the pain … The muscles of your jawbone go berserk, so that you bite the inside of your mouth and your jaw locks and the pain throbs. … Your spinal column stiffens so that you can hardly move your head or your neck and sometimes your back bends like a bow and you cannot stand up. … You ache with restlessness, so you feel you have to walk, to pace. And then as soon as you start pacing, the opposite occurs to you; you must sit and rest. Back and forth, up and down you go … you cannot get relief …

Most psychiatric medications can cause akathisia, including benzodiazepines. For immediate-onset akathisia, many patients experience relief through stopping the causative medication. Tardive (delayed) akathisia can occur in patients who were too quickly tapered off of psychiatric drugs, including benzodiazepines. This condition can persist long after the offending drug is discontinued, often for weeks and months and sometimes (more rarely) for a period of years. 

Unfortunately, medical professionals often fail to recognize akathisia as a drug-induced state and there is little consensus medically as to how it presents. This frequently leads to misdiagnoses, with patients and their families often erroneously informed that their symptoms are a new onset or worsening of a prior mental illness.

 

Even when diagnosed properly, available treatment options are limited. The most common treatments for akathisia are benzodiazepines, propranolol and mirtazapine. Reinstatement of benzodiazepines does not always stop the akathisia in patients whose akathisia stemmed from benzodiazepines. Some patients also report experiencing adverse effects from new drugs or drugs they previously tolerated before taking benzodiazepines, so adding others like propranolol or mirtazapine may exacerbate the condition. No clear explanation for this has yet emerged but presumably the general hypersensitivity of the nervous system magnifies the reaction to any foreign substances.

The following tragic video of “Stephanie E.” was submitted by her daughter. Stephanie took Klonopin exactly as prescribed by her doctor for a little over ten years (far longer than the recommended 2-4 weeks). She was not warned of its physical dependence or withdrawal-causing potential by her prescriber. Also unaware that a long, slow taper was required to discontinue the Klonopin properly, Stephanie stopped abruptly. As a result, she developed akathisia and other post-cessation symptoms. In 2016, Stephanie took her life, leaving behind this video that she made during her suffering in an attempt to educate others and the public. Her daughter has granted permission for the video to be posted as an educational tool. Let Stephanie’s story be a warning to others about the severe and distressing nature of akathisia in some patients.

 

<

 

The movements Stephanie is experiencing in the video above are known as “pill rolling” movements and are common in akathisia sufferers.

More information/resources on akathisia:

Missd.co
Educational pamphlet on akathisia #1
Educational pamphlet on akathisia #2
Educational video on akathisiahttps://withdrawal.theinnercompass.org/symptom/akathisia
Withdrawal-Induced Akathisia: Quick Tips
Barnes Akathisia Scale
Akathisia and Benzodiazepines